Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 67, NWS Cleveland, OH

June 10, 2020Portage County, Stark County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 10, 2020, 8:27 PM EDT for Portage County, Stark County, Ohio. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2020, 8:27 PM EDT (00:27 UTC)
Expired
Jun 10, 2020, 9:30 PM EDT
In force
63 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Portage County, OH, Stark County, OH

The radar

The Cleveland radar (KCLE), 74 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 8:35 PM EDTTSTM WND DMG3 S Perry Heights, OH*DELAYED REPORT* 8 INCH DIAMETER TREE BRANCH SNAPPED.
Jun 10, 8:53 PM EDTTSTM WND DMG2 N Massillon, OH1.5 TO 2 FT DIAMETER TREE FELL ONTO DEXTER AVENUE NE BETWEEN STRATFORD AND OXFORD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 6:51 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2020-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1006 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2020-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1006 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

305 
WUUS51 KCLE 110027
SVRCLE
OHC133-151-110130-
/O.NEW.KCLE.SV.W.0067.200611T0027Z-200611T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
827 PM EDT Wed Jun 10 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southern Portage County in northeastern Ohio...
  Stark County in northeastern Ohio...

* Until 930 PM EDT.

* At 827 PM EDT, severe thunderstorms were located along a line
  extending from Barberton to near Sugarcreek, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Canton, Massillon, Green, Alliance, North Canton, Louisville,
  Minerva, Hartville, Brewster, Navarre, Waynesburg, East Sparta,
  Wilmot, Canal Fulton, Randolph, Atwater, Edinburg, East Canton,
  Beach City and Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4091 8165 4091 8142 4098 8142 4099 8139
      4101 8139 4116 8100 4099 8100 4099 8109
      4073 8109 4072 8124 4065 8124 4066 8146
      4064 8164
TIME...MOT...LOC 0027Z 247DEG 41KT 4104 8160 4046 8159 

HAIL...0.88IN
WIND...60MPH
 
$$

Kahn
2 follow-up statements
219 
WWUS51 KCLE 110106
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
906 PM EDT Wed Jun 10 2020

OHC133-151-110130-
/O.CON.KCLE.SV.W.0067.000000T0000Z-200611T0130Z/
Portage OH-Stark OH-
906 PM EDT Wed Jun 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHEASTERN PORTAGE AND EASTERN STARK COUNTIES...

At 905 PM EDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Newton Falls to near Alliance to
near Minerva, moving northeast at 65 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Canton, Alliance, North Canton, Louisville, Minerva, Hartville,
Waynesburg, Randolph, Atwater, East Canton, Deerfield, Meyers Lake,
Limaville, Greentown, Robertsville and Maximo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4091 8142 4103 8130 4116 8100 4099 8100
      4099 8109 4073 8109 4072 8124 4065 8124
      4078 8142
TIME...MOT...LOC 0105Z 218DEG 57KT 4112 8105 4087 8117 4073 8115 

HAIL...0.88IN
WIND...60MPH
 
$$
234 
WWUS51 KCLE 110128
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
928 PM EDT Wed Jun 10 2020

OHC133-151-110138-
/O.EXP.KCLE.SV.W.0067.000000T0000Z-200611T0130Z/
Portage OH-Stark OH-
928 PM EDT Wed Jun 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PORTAGE AND
EASTERN STARK COUNTIES WILL EXPIRE AT 930 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
northeastern Ohio.

LAT...LON 4091 8142 4103 8130 4116 8100 4099 8100
      4099 8109 4073 8109 4072 8124 4065 8124
      4078 8142
TIME...MOT...LOC 0128Z 247DEG 41KT 4122 8074 4097 8086 4083 8084 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 7:53 PM EDT, 34 minutes earlier.

Area forecast discussion, Jun 10, 7:53 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
753 PM EDT Wed Jun 10 2020

.SYNOPSIS...
As Cristobal's remnant low tracks northeastward to near James
Bay, the trailing cold front will sweep east through our area
this evening through early Thursday morning. High pressure
builds from the southwest and west later on Thursday. Another
cold front sweeps southeast through our region on Friday and
will be followed by a high pressure ridge building from the
north and west by this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
A line of severe convection continues east across the forecast
area this afternoon/evening. This line has had a history of
widespread wind damage and is expected to continue producing
widespread wind damage as is propagates eastward into a
favorable environment. For this reason, a Severe Thunderstorm
Watch is in effect for the entire area. An isolated tornado and
large hail may also be possible as well. This line of
thunderstorms is expected to be completely out of the forecast
area by 05Z tonight.

Original Discussion...
A shortwave trough over the Mid and Upper MS Valley this
afternoon should move northeast to ON province and the eastern
Great Lakes region by daybreak Thursday. Simultaneously,
Cristobal's remnant low is pulling away from Lake Superior and
should move northeast to near James Bay. This will cause the
trailing surface cold front to sweep east across our CWA this
evening through the first couple hours of Thursday morning. A
squall line of multicells and perhaps a few supercells along or
just ahead of this front is expected to move eastward across our
region between about 4 PM this evening and midnight EDT
tonight. Many of these storms will likely be severe. Damaging to
destructive wind gusts will be the main threat as the storms
encounter moderate to strong instability, effective bulk shear,
and DCAPE within a very humid warm sector. Isolated showers and
thunderstorms may develop ahead of the squall line as a
progressively southwesterly 850 mb jet streak undergoes
isentropic lift. Some of these isolated thunderstorms may
become supercells. Damaging hail the size of quarters to perhaps
ping pong balls and a tornado or two cannot be ruled-out with
any isolated supercells since surface-based ESRH and mixed-
layer LCL heights may support mesocyclonic tornadogenesis. Fair
weather will return region-wide by daybreak Thursday as a
surface high pressure ridge builds slowly from the west and
southwest. Lows tonight should reach the low to mid 60's as
humidity levels drop behind the cold front.

A longwave trough persists over our area Thursday and Thursday night
as the aforementioned shortwave trough exits the eastern Great Lakes
to the northeast and another shortwave disturbance approaches from
Lake Superior and vicinity. Fair weather should persist as surface
high pressure continues building from the Great Plains and Lower OH
Valley. Late afternoon highs should reach the 70's, while Thursday
night lows should dip into the 50's or lower 60's, with the warmest
lows along and near the Lake Erie shore.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
The short term begins Friday with mostly quiet weather expected
Friday morning. By Friday afternoon, a weak upper trough will
move southeast across the Great Lakes, forcing a cold front
through the area by Friday evening. This will introduce the
chance for some light shower activity, though moisture
throughout the column looks to be limited. Another trough will
swing south across the Great Lakes Saturday night into Sunday as
it begins to become closed off from the main flow.

Friday appears to be a beautiful day with lower humidity and highs
in the mid to upper 70s. Some increasing cloud cover will be
possible with the approaching trough late Friday afternoon and
Friday evening. Much cooler and below average temperatures are
expected on Saturday with highs mainly ranging in the low to mid
60s, though accompanied by mostly sunny skies.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Model guidance differs on location of the closed low, with some
solutions pushing the low quickly east, reaching the Mid-Atlantic
coast by Monday afternoon. Other guidance has the closed low slowly
meandering southward across the Ohio Valley through much of the long
term period (Sunday through Wednesday). A closed low solution would
offer multiple rounds of showers and thunderstorms, as well as
cooler and cloudier weather, through mid-week. A quicker exit
towards the Mid-Atlantic would allow weak ridging and high pressure
to build across the Tennessee and Ohio Valleys and thus warmer, but
drier weather. Still fairly low confidence, so have opted to retain
slight chance PoPs from previous forecast.

&&

.AVIATION /00Z Thursday THROUGH Monday/...
A line of severe thunderstorms extending from KCLE to east of
KMFD is continue east across the area this afternoon/evening.
Peak wind gusts with this line of thunderstorms expected to be
around 50 to 55 knots at KCAK and KYNG and then weakening to around
40 to 45 knots by the time it reaches KERI. Heavy downpours and
frequent lightning will also be possible with this line of
storms, bringing visibilities down to 1SM or less in the
heaviest portion of the thunderstorms.

The cold front still lags behind this line of thunderstorm,
located near KTOL and KFDY at around 00Z. Some additional
showers and thunderstorms could also develop along the cold
front as it propagates eastward, but conditions with these
showers and thunderstorms aren't expected to be as intense.

Environmental surface winds (outside of thunderstorm) ahead of
the cold front expected to be out of the southwest around 10 to
15 knots gusting up to 25 knots. Behind the cold front, winds
will shift to out of the west with similar wind speeds. A few
hours of MVFR ceilings are also be possible with low clouds
behind the cold front.

Outlook...Occasional non-VFR possible with scattered showers
and perhaps thunderstorms Friday through Monday.

&&

.MARINE...
Small Craft Advisory remains in effect for the western four zones of
Lake Erie through noon Thursday. A second Small Craft Advisory area
is also in effect from Cleveland towards Erie, starting at 4 AM
Thursday through 6 PM Thursday. This is in response to a cold front
which will track east across the lake tonight with southerly winds
becoming more southwest, then westerly by Thursday. Some storms
along or just ahead of the front later this afternoon and evening
could bring brief wind gusts up to 50 knots as well as hail up to
one inch in size.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 4 AM to 6 PM EDT Thursday for
     LEZ146>149.
     Small Craft Advisory until noon EDT Thursday for LEZ142>145.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jaszka/Saunders
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Saunders
MARINE...Kahn
Hazardous weather outlook, Jun 10, 8:00 PM EDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
800 PM EDT Wed Jun 10 2020

LEZ061-142>144-162>164-OHZ003-006>009-017>019-027>029-036-037-120000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-Crawford-Richland-
Marion-Morrow-
800 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ145-146-165-166-OHZ010-011-020-030-031-038-047-120000-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-Lorain-
Cuyahoga-Medina-Ashland-Wayne-Holmes-Knox-
800 PM EDT Wed Jun 10 2020

...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Lake Erie, north
central Ohio and northeast Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ147>149-167>169-OHZ012>014-021>023-032-033-089-PAZ001>003-120000-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lake-Geauga-
Ashtabula Inland-Summit-Portage-Trumbull-Stark-Mahoning-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
800 PM EDT Wed Jun 10 2020

...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 1 AM EDT THURSDAY...

This Hazardous Weather Outlook is for central Lake Erie, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 10, 7:53 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
753 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND DMG     2 SSE ELYRIA            41.36N 82.09W
06/10/2020                   LORAIN             OH   EMERGENCY MNGR

            MULTIPLE TREES DOWN, AT LEAST 3 ON HOUSES.
            TIME ESTIMATED FROM RADAR.

&&
Local storm report, Jun 10, 8:01 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
801 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND DMG     LOUDONVILLE             40.64N 82.23W
06/10/2020                   ASHLAND            OH   AMATEUR RADIO

            SEVERAL TREES DOWN.

&&
Local storm report, Jun 10, 8:04 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
804 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     MARION                  40.58N 83.13W
06/10/2020                   MARION             OH   PUBLIC

            DAMAGE TO A BRICK BUILDING IN DOWNTOWN
            MARION. TIME ESTIMATED VIA RADAR.

&&

SEFCOVIC
Local storm report, Jun 10, 8:11 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
811 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     PERRYSVILLE             40.66N 82.31W
06/10/2020                   ASHLAND            OH   AMATEUR RADIO

            TREE DOWN ON HOUSE.

&&
Local storm report, Jun 10, 8:18 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
818 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     MARINE TSTM WIND 3 NNW LORAIN            41.48N 82.19W
06/10/2020  M57 MPH          LEZ145             OH   MESONET

            MESONET STATION LORO1 2 NNW LORAIN.

&&
Local storm report, Jun 10, 8:24 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
824 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     MARINE TSTM WIND 3 NNW LORAIN            41.48N 82.19W
06/10/2020  M57 MPH          LEZ145             OH   MESONET

            MESONET STATION LORO1 LORAIN LIGHT.

&&

SEFCOVIC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:05 PM EDTSevere Thunderstorm WarningCLESummit55 min
Jun 10, 8:11 PM EDTSevere Thunderstorm WarningCLEHolmes, Wayne34 min
Jun 10, 8:18 PM EDTSevere Thunderstorm WarningCLEGeauga, Portage57 min
Jun 10, 8:51 PM EDTSpecial Marine WarningCLE84 min
Jun 10, 8:59 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Lake, Portage, Trumbull46 min
Jun 10, 9:07 PM EDTSevere Thunderstorm WarningCLEMahoning53 min
Jun 10, 9:44 PM EDTSevere Thunderstorm WarningCLEAshtabula, Trumbull91 min
Jun 10, 10:14 PM EDTSpecial Marine WarningCLE46 min
Jun 11, 4:47 AM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain, Ottawa15 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.